Minnesota, 2006

Hail in Minnesota, July 19, 2006

July 19, 2006 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 3:38 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 3:38 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 AM CDT WED JUL 19 2006

.DISCUSSION...
WV LOOP AND EVNG UA ANLYS REVEALS BROAD FLAT RIDGE IN PLACE ACRS NRN
PLAINS...WITH WK HT FALLS STARTING BACK THRU NRN ROCKIES IN ADVANCE
OF WAVE IN ERN WA.  MOISTURE IS GATHERING ACRS THE CNTRL PLAINS NEAR
AND JUST N OF SFC FRONTAL BNDRY FROM WRN NEBRASKA TO ERN KS...WITH
PWATS MAINLY IN THE NEIGHBORHOOD OF 150 PERCENT NORMAL.  SOME
UNCERTAINTY TONIGHT ON FULL STRENGTH OF WARM CAP ALFT WITH MISSING
UNR RAOB.  CLUSTER OF ELEVATED CONVECTION ALG EGDE OF WARMER TMPS
AFLT SLIDING THRU NRN SD ATTM...WITH SFC BNDRY FROM ERN ND TO NWRN
SD.  CONCERNS ON MANY FRONTS AGAIN THIS MORNING...FROM FIRE DANGER
TO SEVERE THREAT.

ONGOING CONVECTION ACRS NRN HALF OF SD IS PRIMARY CONCERN THIS
MORNING.  PRETTY SIG UPTURN IN CONVECTION STARTED TO FEEL 30-40KT
LLJ IN NEBRASKA PROFILERS.  ELEVATED CAPES ARND 1000 J/KG...AND JUST
ENOUGH WIND SHEAR ABV DEVELOPMENT LEVEL TO CONCERN FOR POTENTIAL
SUPERCELLS. MAY SEE A MARGINALLY LARGE HAIL OR STRONG WIND EVENT
IN FAR NRN TIER EARLY MORNING.  WL BOOST POPS ALG NRN EDGE OF NRN
TIER EARLY MORNING TO LKLY. STILL MAY SEE SOME ACC DEVELOP FARTHER
SEWRD ALG CAP EDGE THRU FAR ERN SD AND NW IA TOWARD DAYBREAK AS LLJ
VEERS MORE TOWARD SW.  THIS LLJ SHUD HELP TO KEEP ACC GOING IN SW MN
THRU AT LEAST MIDDAY. ONE ISSUE TO WATCH WL BE THE CONVECTIVE
OUTFLOW BNDRY PUSHING SWRD INTO CWA. WL HOPE THIS STOPS BEFORE
REACHING MUCH S OF I90...BUT NO GUARANTEES WITH CONVECTION...AND
LARGE POTENTIAL TO MESS UP TMPS TDA...SO COOLED THINGS OFF A FEW
MORE DEGREES N. WARMEST 925 HPA TMPS OF MY RECOLLECTION FOR LOWER MO
VLY THIS AFTN. ONE CHALLENGE TO WARMING WL BE SOME CI IN THE
MIX...SO WL NOT TAKE TO FULL POTENTIAL. WL ALSO HAVE QUITE HUMID
START...BUT WL SEE MIX OUT TO FAIRLY LOW DWPTS IN LOWER 50S SCNTRL
INTO NERN NEBRASKA THRU AFTN. HARD TO READ JUST HOW FAR THE DRY
PUNCH MIGHT SPREAD EWRD...WITH NAM TAKING A GOODLY PUSH THRU ALL OF
NW IA THIS AFTN. THINK THIS IS A BIT TOO AGGRESSIVE...AND LOOK TO
HAVE SHALLOW MOISTURE HANG ON FOR MOST OF NW IA. THIS WILL YIELD
OPPRESSIVE CONDITIONS FOR LOWER MO VLY AND THRU MUCH OF NW
IA...PERHAPS UP AS FAR N AS SIOUX FALLS METRO. HEAT ADVY CERTAINLY
NEEDED TDA...AND WL ISSUE FOR A SLIGHTLY LARGER ADVY THAN
PREVIOUS...AND START AN HOUR EARLIER. AS FAR AS FIRE CONCERNS...DOES
NOT LOOK LIKE WINDS WL QUITE CORRELATE WITH LOWEST RH. WL BE A
NARROW WINDOW FOR A COUPLE HOURS IN AFTN ARND TYNDALL/YKN AREAS DOWN
INTO NERN NEBRASKA THAT WL BE CLOSE.  FOR NOW...KEPT RANGELAND AT
EXTREME...AND WL NEED TO MONITOR WNDS AND BNDRY POSITION HEADING
TOWARD MID AFTN.

IT IS THE UPPER WAVE MOVING ACRS ID PANHANDLE THAT WL BE DRIVING
FORCE BEHIND ANY FRONTAL CONVECTION THIS AFTN...WHICH MIGHT HAVE
AN OUTSIDE CHANCE TO BECOME SURFACE BASED...IF CONVERGENCE IS STRONG
ENOUGH. DO NOT LIKE IDEA THAT SNDGS INTRODUCE IN BREAKING STRONG CAP
OVER BNDRY...AND WOULD RATHER HAVE TO HAVE STORMS PROPOGATE INTO
VERY UNSTABLE BUT CAPPED AIRMASS...FEATURING 4000 J/KG CAPE IN SW MN.
THERE WILL BE A CONVECTIVELY REINFORCED BNDRY SITTING NEAR...AND WITH
DEGREE OF INSTABILITY AND SHEAR...WOULD CERTAINLY HAVE TO BE ON
WATCH FOR ISOLD TORNADIC THREAT TOWARD I 90.  FARTHER W ALG FRONTAL
ZONE...MUCH TOO MUCH WLY COMP AND LACK OF CONVERGENCE TO DRIVE DEEP
CONVECTION...WITH EXPECTATION THAT MOISTURE WL MIX OUT FULLY FOR
AREAS ARND SERN SD WWRD. WL HAVE TO WATCH HOW MUCH BACKBUILDING CAN
OCCUR THRU NW IA THIS EVNG AS THERE IS A TAILING WAVE TO DEAL WHICH
COULD DIVERT LLJ A BIT EARLY EVNG.

HIGH PRESSURE DRIVING COOLER AND DRIER AIR INTO CWA OVERNIGHT
AND THU. TEMPS THU LARGELY DRIVEN BY MIXING TO 875 HPA...BUT DID
ALLOW FOR A FEW MORE CLOUDS PUSHING INTO W AHEAD OF UPSTREAM WAVE.
THIS SYSTEM WILL DIG TOWARD SD AND NEBRASKA LTR THU NIGHT INTO FRI.
FAIRLY IMPRESSIVE TROP UNDULATION...SO EVEN WITH STRONGEST PART
DIGGING INTO NE...DO HAVE NICE DIV Q PUSHING THRU RIGHT THRU CWA.
DRY AIR IN ADVANCE SHUD SLOW ONSET OF PCPN A BIT...BUT FELT NEED TO
INCREASE POPS MOST AREAS. NOT A GRAND AMOUNT OF INSTABILITY EVEN
ALFT...SO WENT MORE WITH SHRA/ISO TS. STRONGER SUBSIDENCE BUILDING
INTO W AFT 18Z FRI...AND MOVING OVR CWA DURING EVNG. CUT BACK TMPS
SOME MORE FRI...AND WOULD NEED A GOOD 3-5 MORE IF WAS TO RAIN ON AND
OFF ALL DAY...AND BEST FOR THAT SHUD BE S OF I 90 AND W OF I 29.

NO SIG CHGS TO EXTENDED...BUT DID WARM IT A BIT ON SUNDAY AHEAD OF
NW FLOW WAVE AS WLY FLOW TAKES OVER...AND LOWERED LOWS A BIT IN
ANTICIPATION OF DECENT RADIATIVE COOLING AT TIMES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVY 18Z TO 00Z FOR CHARLES MIX...DOUGLAS...HUTCHINSON...
TURNER...LINCOLN...BON HOMME...YANKTON...CLAY AND UNION COUNTIES.
MN...NONE.
IA...HEAT ADVY 18Z TO 00Z FOR WOODBURY...PLYMOUTH...BUENA
VISTA...CHEROKEE...IDA...SIOUX...O BRIEN...CLAY COUNTIES.
NE...HEAT ADVY 18Z TO 00Z FOR DAKOTA AND DIXON COUNTIES.

&&

CHAPMAN
Hazardous weather outlook, Jul 19, 5:23 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT WED JUL 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
623 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE MAINLY THROUGH AREAS NORTH OF
HIGHWAY 14 EARLY THIS MORNING...WITH A FEW STORMS LINGERING INTO
MIDDAY ACROSS NORTHERN PORTIONS OF SOUTHWEST MINNESOTA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO INTENSIFY MID TO LATE AFTERNOON EAST OF A LINE
FROM MARSHALL TO LUVERNE.  THESE STORMS WILL HAVE POTENTIAL FOR
HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH.  AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE IN AREAS NEAR
WINDOM...JACKSON...AND SPENCER. THE LINE OF STORMS WILL BUILD
SOUTHEAST...BRUSHING THROUGH EASTERN PORTIONS OF NORTHWEST IOWA
DURING THE EARLY EVENING.  AN ISOLATED THUNDERSTORM WILL ALSO BE
POSSIBLE BACK THROUGH FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST
NEBRASKA DURING THE EARLY EVENING...BUT THESE STORMS WOULD NOT BE
SEVERE.

FIRE DANGER...
AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS
AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE
EXPECTED ALONG THE MISSOURI RIVER CORRIDOR.  BREEZY SOUTHWEST
WINDS WILL CONTRIBUTE TO THE FIRE DANGER.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT
INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN
SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES
WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID
CONDITIONS WILL HOLD ON THE LONGEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY
NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE
AREA ON FRIDAY.  THESE THUNDERSTORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM ACROSS
SOUTHWEST MINNESOTA AND THE IOWA GREAT LAKES AREA OF NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 19, 6:26 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             TAUNTON                 44.59N 96.06W
07/19/2006  E0.88 INCH       LYON               MN   PUBLIC

&&

DMORIN
Local storm report, Jul 19, 6:37 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             1 N MARSHALL            44.47N 95.79W
07/19/2006  M0.75 INCH       LYON               MN   LAW ENFORCEMENT

&&

DMORIN
Local storm report, Jul 19, 7:06 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             3 NE MARSHALL           44.48N 95.75W
07/19/2006  M0.75 INCH       LYON               MN   TRAINED SPOTTER

&&

DMORIN
Local storm report, Jul 19, 7:10 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HAIL             2 W TAUNTON             44.59N 96.10W
07/19/2006  E0.88 INCH       LINCOLN            MN   PUBLIC

&&

DMORIN
Local storm report, Jul 19, 7:12 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HAIL             2 W TAUNTON             44.59N 96.10W
07/19/2006  E0.88 INCH       LINCOLN            MN   PUBLIC

0720 AM     HAIL             TAUNTON                 44.59N 96.06W
07/19/2006  E0.88 INCH       LYON               MN   PUBLIC

0720 AM     HAIL             1 N MARSHALL            44.47N 95.79W
07/19/2006  M0.75 INCH       LYON               MN   LAW ENFORCEMENT

0737 AM     HAIL             3 NE MARSHALL           44.48N 95.75W
07/19/2006  M0.75 INCH       LYON               MN   TRAINED SPOTTER

&&

DMORIN

The radar

The Minneapolis radar (KMPX), 143 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cottonwood

When
July 19, 7:40 AM CST
Where
Cottonwood County, 9 mi ENE of Jeffers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.100, -95.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526969.